Nov 30 2016
More than 1,000 medications, with acetaminophen being the most common, have been associated with drug-induced liver injury (DILI).
Diagnosis can be challenging due to the multitude of contributing factors, and timely recognition and clinical response may mean the difference between recovery and acute liver failure or even death.
DILI affects an estimated fewer than 10 people in every 10,000 exposed persons. The condition is dose-dependent or an adverse reaction to a medication, dietary supplement or other substance.
An article in the current issue of AACN Advanced Critical Care, "Drug-Induced Liver Injury," discusses the clinical impact of DILI and reviews the medications that most frequently cause it.
The article is co-authored by Leslie Hamilton, PharmD, BCPS, BCCCP, associate professor of clinical pharmacy in the College of Pharmacy at University of Tennessee Health Science Center, Knoxville; Angela Collins-Yoder, RN, PhD, CCNS, ACNS-BC, clinical professor, University of Alabama Capstone College of Nursing, Tuscaloosa, and critical care nurse specialist, Sacred Heart Pensacola Hospital, Pensacola, Florida; and Rachel E. Collins, BA, Auburn University Harrison School of Pharmacy, Auburn, Alabama.
"The liver helps remove toxins, which makes it especially vulnerable to injury from either short-term intake above recommended levels or long-term usage that allows toxins to build up," Collins-Yoder said. "Recognizing the clinical signs and symptoms is crucial to prompt treatment and effective patient care."
Depending on the contributing factors and the level of damage to the liver, patients with mild and moderate signs and symptoms may recover normal liver function after the triggering substance is identified and use is discontinued. Other patients may experience more severe damage, progressing to acute liver failure.
About 46 percent of persons with acute liver failure in the United States have liver damage associated with acetaminophen, making it the most common cause of DILI. Since acetaminophen is often an ingredient in over-the-counter and prescription pain medications, patients may take higher doses than needed.
A more infrequent type of DILI is triggered by an adverse reaction to prescription medications, herbal dietary supplements or other substances, including:
•Nonsteroidal anti-inflammatory drugs (NSAIDs), including ibuprofen, naproxen and others
•Antibiotics and antiviral agencies, such as amoxicillin-clavulanate, sulfamethoxazole-trimethoprim and nitrofurantoin
•Antileptic agents, such as volproic acid and carbamazepine
•Proton pump inhibitors
•Herbal and dietary supplements
The article follows a presentation by the authors at the National Teaching Institute and Critical Care Exposition, the annual conference of the American Association of Critical-Care Nurses (AACN), which publishes the journal.
The article about DILI is part of a symposium collection of articles focusing on gastrointestinal and liver disease in the October-December 2016 issue of the peer-reviewed journal. Other articles in the series:
•"Sepsis in Patients With Cirrhosis"
•"Acute Liver Failure"
•"Cholestatic Liver Injury: Care of Patient With Primary Biliary Cholangitis or Primary Sclerosing Cholangitis"
Symposium editor Amanda Chaney, MSN, ARNP, FNP-BC, is a liver transplant nurse practitioner at Mayo Clinic and assistant professor of medicine at Mayo Clinic College of Medicine, Jacksonville, Florida.
"Clinical management of patients with gastrointestinal and liver disease has advanced significantly in the past 10 years," she said. "By presenting four different but related disease processes, this series aims to expand the knowledge of critical care nurses and other healthcare providers so they can continue to give excellent patient care."
American Association of Critical-Care Nurses (AACN)